Jump to content

Recommended Posts

We have been having some issues with Teddy, our nine year old boy. He has been favoring his right rear leg recently and has lost ten pounds. He is avoiding steps (but has always hated steps, ever since he came to us). The only finding on x-rays (under sedation) was some 'flattening' of the head of the femur. No other signs of possible osteosarcoma were present. Our vet didn't really know what to make of this finding, and thinks it could be from a possible old injury or osteoarthritis. All his lab/urine studies came back within normal limits. The vet feels that this is not something serious or catastrophic (like OS).

 

The vet prescribed Rimadyl, Tramadol, and Dasuquin. Me, being the extremely cautious and very nervous, greyhound mom is afraid of giving him the Rimadyl after reading that there is a small chance of liver/kidney failure/death from this drug. I see that Pfizer has even issued a warning sheet that is given to pet owners who elect to use this drug. But I've also read that this drug can be very effective in treating arthritis in dogs. So I really don't know what to do about giving Teddy the Rimadyl.

 

He has improved on the Tramadol and Dasuquin. However, I am worried because he has lost weight (while very much still enjoying eating). Also, I am still very much afraid of OS being the cause of the pain. We lost our beloved Daisy this past August after she suffered a horrible fracture walking into the kitchen; the cause most likely OS. It was an awful thing to go through and naturally I am afraid that it could happen again.

 

Can OS present as a "flattening" of the head of the femur? could something else be the cause? Am I right in being afraid to give Teddy the Rimadyl? I realize that only I can make that decision, but am I being overly cautious in withholding a medication that could potentially help Teddy? Can dogs lose weight/muscle just because they are aging, without a serious underlying cause?

 

I have been sick with worry since this all began. Thanks for any advice/suggestions.

Lynn_siggie-1.jpg
Link to post
Share on other sites

I would do a consult with Dr Couto.He is such an expert on greyhounds and their health issues.

I do believe hounds lose muscle mass as they age, my Luka had powerful looking back legs and thighs and now that he is 11 I can see a big loss of muscles.If he is still eating well i would just feed him more. I have started giving Luka snacks in the morning, pasta, sweet potatoes snd chicken chunks. wishing you the best with your boy.

Link to post
Share on other sites

For heavens sake-give the rimadyl. Monitor his bloods every couple of months if he's taking the rimadyl long-term. I also rec you consult with Dr Couto regarding the findings on the rads. Ultimately you may need to run a ct scan.

Edited by tbhounds
Link to post
Share on other sites

As for the rimadyl, lets look at quality of life as opposed to quantity. If you can relieve your dog's pain either for short or long term, go for it. One of my dogs had an x-ray showing flattening of the head of femur, and the vet suggested possible cancer. I sent the x-ray to Dr. Couto, and he said it looked completely normal. I know it is always frightening, but each case must be considered on its own. Good luck.

Irene Ullmann w/Flying Odin in Lower Delaware
Angels Brandy, John E, American Idol, Paul, Fuzzy and Shine
Handcrafted Greyhound and Custom Clocks http://www.houndtime.com
Zoom Doggies-Racing Coats for Racing Greyhounds

Link to post
Share on other sites
Guest MnMDogs

Macy was diagnosed with an enlarged femoral head 7 years ago when we got her. It gave her and occasional limp until recently when it seems to have gotten worse (she's 12+). She's on rimadyl and gabapentin. With tramadol as needed.

Edited by MnMDogs
Link to post
Share on other sites
Guest Scouts_mom

Yes, Rimadyl in large amounts over a long period of time can destroy the liver and thence the dog. If a dog is on rimadyl for any length of time, it is essential that blood tests be done regularly to check the liver values. That said, it is wonderful at reducing swelling and pain and I would not hesitate to give it to my dog if the vet recommended it.

Link to post
Share on other sites

For heavens sake-give the rimadyl. Monitor his bloods every couple of months if he's taking the rimadyl long-term. I also rec you consult with Dr Couto regarding the findings on the rads. Ultimately you may need to run a ct scan.

This. :nod

 

Hope he's feeling better soon.

Edited by NeylasMom

gallery_12662_3351_862.jpg

Jen, CPDT-KA with Zuri, lab in a greyhound suit, Violet, formerly known as Faith, Skye, the permanent puppy, Cisco, resident cat, and my baby girl Neyla, forever in my heart

"The great thing about science is that you're free to disagree with it, but you'll be wrong."

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
×
×
  • Create New...